Tornadoes · United States · New York · 2003

F1 tornado, Aden, New York, July 21, 2003

This F1 tornado ran 3.0 miles across Sullivan County on July 21, 2003, touching down at 7:20 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 21, 2003
Touchdown
7:20 PM EDT (23:20 UTC)
Path length
3.0 miles (4.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Sullivan County
Touchdown point
41.850, -74.680
Lift-off point
41.920, -74.570
Record number
578

What the Weather Service recorded

The tornado touched down about mile northwest of Neversink Reservoir, just to the west of Hanofee Road, near the town of Aden. In this area a barn and shed were destroyed and many shingles were ripped off the roof of a home. A one inch wooden diameter wooden stake was embedded in the wall of a home. Numerous trees were uprooted or had their tops sheared off. The damage pattern indicate rotation and convergence of the debris and trees. The tornado tracked to the northeast through a wooded area and crossed Hunter Road. The tornado lifted close to Claryville in northeast Sullivan County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 21, 2:45 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT MON JUL 21 2003

MCV TRACKING ACRS NW PA WILL CONT E AND REACH ARND BGM BY 23-00Z.
THIS FEATURE WAS LOCALLY INCREASING THE WIND FIELDS AND WILL SUPPORT
THE DVLPMENT OF TSRA ALONG A BNDRY THAT WAS DRAPED ACRS NE PA. SRLY
FLO AHEAD OF THIS MCV CUD ADVECT IT A LITTLE FARTHER N. CONCERNED
ABT NE PA LATER IN THE WATCH PD WHICH GOES UNTIL 00Z AS LIFTG FROM
MCV BEGINS TO TRIGGER ACVTY. CAPES RUNNING OVR 2000 J/KG IN NE PA.
IN ADDTN...THE LL WINDS ARE MORE SERLY IN NE PA WHICH CUD LOCALLY
INCREASE HELICITY...MAYBE AN ISLD SUPERCELL FORMS. AGAIN NE PA AND
THE SRN TIER WILL CONT TO BE UNDER THE GUN INTO THE ERLY EVE AS PER
THE LATEST SPC SVR WATCH.

AFTER THIS MCV TRACKS FARTHER E BNDRY WILL PROBABLY  SLIDE A LITTLE
FARTHER S AFTER INITIALLY BEING FORCED N. THINK BNDRY WILL REMAIN
DRAPED ACRS ERN SUS REGION OF NY/WRN CATSKILLS SE THRU THE WYOMING
VALLEY...ALIGNED WITH THE UPR LVL LO. ANTHR UPR LVL WAVE WAS DIVING
SEWRD FM THE UPR PLAINS AND CUD REENHANCE ACVTY ALONG THIS BNDRY
THIS EVE AND OVRNGT. THEREFORE...FEEL THERE WILL BE POTENTIAL FOR
HVY RAIN ACRS ERN ZONES AFTER THE SVR THREAT DIES OFF LATER THIS
EVE. WILL ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR FLASH FLOODING
TONIGHT ALONG THIS STALLED BNDRY.

FOR TUE...THERE WILL BE SOME LINGERING ACVTY IN THE ERN COUNTIES
AFTER 12Z ALONG BNDRY. ASIDE FROM THIS THERE LIKELY WILL BE A LULL
IN THE ACVTY INTO TUE NGT. I CANNOT RULE OUT THE CHC FOR AN
AFTRN/EVE SHRA OR TSRA GIVEN THE INSTABILITY AND FLO PATTERN.

NEXT MAIN FEATURE APPRCHES PA/NY FROM THE S AS A LARGER UPR LVL PV
MAX DIGS INTO THE LWR OH VLLY AND SPINS UP A LL CYCLONE ACRS PA TUE
NGT AND WED. THIS FEATURE WILL BRING ANOTHER SLUG OF RAIN TO NY AND
PA. BELIEVE THERE CUD BE POTENTIAL FOR MORE HVY RAIN RIGHT THRU WED.
SO WILL MENTION THIS IN ESF AS WELL.

FOR EXTENDED...NO MAJOR CHANGES EXCEPT CHC FOR SHWRS SAT NGT INTO
MONDAY ADDED AS COLD FRNT DROPS INTO THE AREA.

.BGM...SVR TSTM WATCH NUMBER 787 IN EFFECT FOR MOST OF NE PA AND SC
NY UNTIL 8 PM.

NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 14 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Local storm report, Jul 21, 5:22 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

JFC
Local storm report, Jul 21, 5:24 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

JFC
Local storm report, Jul 21, 6:05 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

530 PM     ATHENS                    PA   TREES AND WIRES DOWN
07/21/03   BRADFORD                       ON ROAD - ROADS CLOSED

JFC
Local storm report, Jul 21, 6:14 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

530 PM     ATHENS                    PA   WIND DAMAGE
07/21/03   BRADFORD                       TREES AND WIRES
                                          DOWN ON ROAD - ROADS CLOSED

555 PM     TOMPKINS                  NY   WIND DAMAGE
07/21/03                                  TREES AND WIRES DOWN
                                          COUNTY WIDE

605 PM     CORTLANDVILLE             NY   WIND DAMAGE
07/21/03   CORTLAND                       TREES AND WIRES DOWN

JFC
Local storm report, Jul 21, 6:15 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

530 PM     ATHENS                    PA   WIND DAMAGE
07/21/03   BRADFORD                       TREES AND WIRES
                                          DOWN ON ROAD - ROADS CLOSED

555 PM     TOMPKINS                  NY   WIND DAMAGE
07/21/03                                  TREES AND WIRES DOWN
                                          COUNTY WIDE

605 PM     CORTLANDVILLE             NY   WIND DAMAGE
07/21/03   CORTLAND                       TREES AND WIRES DOWN

JFC
Special weather statement, Jul 21, 6:32 PM EDT, 48 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EDT MON JUL 21 2003

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

CHEMUNG...SCHUYLER...STEUBEN...TIOGA AND TOMPKINS.

IN NORTHEAST PENNSYLVANIA...

BRADFORD.

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE
WEATHER HAS PASSED.

...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

BROOME AND CORTLAND

IN NORTHEAST PENNSYLVANIA...

LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

11.3 hours before the tornado, 111 km from the path. July 21, 2003.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 159 joules per kilogram, CIN -82, lifted condensation level 906 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

0.7 hours after it, 111 km from the path. July 22, 2003.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1765 joules per kilogram, CIN -13, lifted condensation level 601 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 347 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
522 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.6
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Monticello (MSV), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the touchdown began at 23:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

The other tornadoes of July 21, 2003

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 213:15 AM ESTF0Cass, IN2.0100
July 214:00 AM ESTF0Tippecanoe, IN0.550
July 215:00 AM ESTF0Boone, IN2.550$10,000
July 211:45 PM EDTF1Mahoning, OH8.075$1.0 million
July 212:25 PM EDTF0Mercer, PA3.080$10,000
July 213:15 PM EDTF1McKean, PA5.5600$46 million
July 214:00 PM EDTF3Potter, PA2.5200$200,000
July 215:00 PM EDTF1Juniata, PA3.0200$20,000
July 215:30 PM EDTF1Lycoming, PA5.0900$10,000
July 215:38 PM ESTF0Daviess, IN0.550$10,000
July 218:14 PM EDTF1Greene, NY0.550$30,000
July 218:23 PM EDTF2Greene, NY1.51507$1.0 million
July 218:24 PM EDTF1Greene, NY0.550$10,000
July 218:30 PM EDTF1Greene, NY0.5150$100,000
July 218:32 PM EDTF1Columbia, NY1.890$150,000
July 218:35 PM EDTF0Columbia, NY0.4125$10,000
July 218:38 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY4.050$20,000
July 218:43 PM EDTF2Columbia, NY1.3501$200,000
July 218:45 PM EDTF1Rensselaer, NY4.890$50,000
July 216:53 PM MDTF0Keith, NE0.110
July 219:20 PM EDTF1Bennington, VT25.0150$150,000
July 218:30 PM CDTF0Cheyenne, KS0.225
July 219:56 PM EDTF1Windham, VT2.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.